Vicodin Withdrawal Symptoms

Vicodin is one brand of the commonly prescribed pain medication containing hydrocodone and acetaminophen. As hydrocodone is an opiate-type pain medication, it is potentially addictive and may induce physical dependence. When Vicodin is discontinued, it may cause a number of withdrawal symptoms, which though generally not dangerous, may be quite uncomfortable and temporarily debilitating.

Anxiety

As narcotic-pain medications include a calming or relaxing effect and may cause drowsiness in some patients, withdrawal of opiates like Vicodin may result in anxiety or agitation. In some patients, this may become severe and induce a feeling of impending doom. Many patients also report insomnia for a period of time following discontinuation of Vicodin. Keeping busy with activities that are not stimulating may help manage these symptoms.

Back Pain

Vicodin is an opiate-type pain reliever which works by blocking pain receptors. When the drug is withdrawn, sensation of pain may be heightened. Some patients experience generalized body-aches, particularly during the first several days after discontinuing the medication. Other patients report specific pain such as headache or backache which may last for a much longer period of time. Over-the-counter pain medications such as acetaminophen or ibuprofen may help to reduce these symptoms somewhat.

Flu-like Symptoms

Some patients who discontinue Vicodin use may experience flu-like symptoms including fatigue, achiness and general malaise. A feeling of chill may also be experienced with possible goose bump formation. Excessive sweating may also occur, particularly at night. Over-the-counter pain medications may help alleviate some of these symptoms or lessen the severity.

Diarrhea

One common side effect of long-term use of a narcotic such as Vicodin is constipation. When the medication is discontinued, diarrhea is a frequent result. In some cases, appetite is also diminished. The largest concern for excessive diarrhea is the possibility of dehydration which should be minimized by adequate fluid and electrolyte intake. Some patients may benefit from the use of an anti-diarrheal medication but a physician should be consulted if diarrhea is severe.

Dilated Pupils

One late-stage symptom of Vicodin or other opiate withdrawal is dilation of the pupils. Avoiding bright light or wearing sunglasses may help to reduce the glare and prevent damage to the eyes as the pupil is unable to constrict on its own.

About this Author

Melissa Lind holds a Bachelor of Science degree from the University of Texas College of Pharmacy. She has over 20 years’ experience as a health care professional, including pharmacy practice as a registered pharmacist, clinical research management and community college instruction in pharmacology and health topics. Lind has been a freelance writer and independent content provider for five years.